Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 74, NWS Milwaukee, WI

September 27, 2007Milwaukee County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 27, 2007, 4:22 PM CDT for Milwaukee County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2007, 4:22 PM CDT (21:22 UTC)
Expired
Sep 27, 2007, 4:45 PM CDT
In force
23 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Milwaukee County, WI

The radar

The Milwaukee radar (KMKX), 55 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 272122
SVRMKX
WIC079-272145-
/O.NEW.KMKX.SV.W.0074.070927T2122Z-070927T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
422 PM CDT THU SEP 27 2007

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN...
  THIS INCLUDES THE CITIES OF...WHITEFISH BAY...MILWAUKEE...WEST
  MILWAUKEE...WEST ALLIS...WAUWATOSA...FOX POINT...BROWN DEER...
  BAYSIDE...GLENDALE...

* UNTIL 445 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF WAUWATOSA...OR ABOUT NEAR MENOMONEE FALLS...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUWATOSA...BROWN DEER AND 8 MILES NORTH OF WEST ALLIS BY 430 PM
  CDT...
  GLENDALE...FOX POINT...RIVER HILLS AND 6 MILES SOUTH OF BAYSIDE BY
  435 PM CDT...
  WHITEFISH BAY AND MILWAUKEE BY 440 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4304 8787 4300 8786 4301 8806 4320 8805
      4320 8787 4315 8786 4313 8787 4312 8785
      4305 8784
TIME...MOT...LOC 2122Z 287DEG 24KT 4313 8806

$$

CRAVEN
1 follow-up statement
000 
WWUS53 KMKX 272143
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
441 PM CDT THU SEP 27 2007

WIC079-272151-
/O.EXP.KMKX.SV.W.0074.000000T0000Z-070927T2145Z/
MILWAUKEE WI-
441 PM CDT THU SEP 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MILWAUKEE COUNTY
EXPIRES AT 445 PM CDT...

THE CORE OF THE STRONG WINDS FROM THE SEVERE THUNDERSTORM OVER 
NORTHEAST MILWAUKEE COUNTY WAS PUSHING OUT OVER LAKE MICHIGAN...AND 
HAS WEAKENING SOMEWHAT. AS A RESULT THE SEVERE THUNDERSTORM WARNING 
EXPIRES AT 445 PM.


LAT...LON 4304 8787 4300 8786 4301 8806 4320 8805
      4320 8787 4315 8786 4313 8787 4312 8785
      4305 8784
TIME...MOT...LOC 2141Z 287DEG 24KT 4309 8789

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:35 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 27, 2:35 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
235 PM CDT THU SEP 27 2007

.DISCUSSION...FORECAST EMPHASIS ON THREAT OF PRECIPITATION EARLY IN
FIRST PERIOD AND THEN IN THE DAYS 4 THROUGH 7 PERIOD. GFS SHOWING
BETTER CONSISTENCY IN LATER PERIODS OF SHORT TERM FORECAST AND IN
GOOD AGREEMENT WITH ECMWF AND CANADIAN...HENCE LEANED ON GFS FOR
FORECAST NUANCES.

SECOND SHORT WAVE TROUGH OVER MN/WI BORDER EARLY THIS AFTERNOON WILL
MOVE ACROSS CENTRAL WISCONSIN THROUGH 02Z.  SYNOPTIC SCALE LIFT
ASSOCIATED WITH SHORT WAVE AND LEFT EXIT REGION WORKING ON UNSTABLE
AIRMASS OVER WISCONSIN TO GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON.  LOW LEVEL LAPSE RATES OF 7 TO
8 DEGREES ASSOCIATED WITH COLD POOL AND 5H TEMPERATURES AROUND -20.
CONVECTION SHOULD DIMINISH WITH LOSS OF INSOLATION AFT 22-23Z
HOWEVER WILL NEED TO KEEP MENTION INTO THE EVE UNTIL SHORT WAVE
PASSES BY.

UPPER LEVEL RIDGING BUILDS IN ACROSS UPPER MIDWEST AHEAD OF
AMPLIFYING LONG WAVE TROUGH OUT WEST.  ALONG WITH DRY LOW LEVELS AS
DEWPTS FALL INTO THE UPPER 30S TO MIDDLE 40S...SOME PLEASANT WEATHER
IS ANTICIPATED NEXT SEVERAL DAYS.  SEASONAL TEMPERATURES DURING THE
DAY...SLIGHTLY BELOW AT NIGHT. SURGE OF WARM AIR ADVECTION AND
DEEPER MOISTURE SATURDAY NIGHT HOLDS WELL NORTHWEST OF THE AREA
SATURDAY NIGHT.  EXPC GRADUAL WARMING TREND OVER WEEKEND WITH INCRG
SOUTHERLY WINDS AND FAIRLY DRY ATMOSPHERE.

CONSIDERED MENTIONING FOG THREAT FOR LATER FRIDAY NIGHT BUT AT THIS
POINT WILL HOLD OFF AS BOUNDARY LAYER WINDS JUST ABOVE INVERSION
INCREASE TO INCR OVER 20KTS AFTER MIDNIGHT AND DRY LOW LEVELS.

UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE EXTENDED PERIOD FROM
SUNDAY NIGHT THROUGH THURSDAY.  5 DAY 500HPA MEANS FROM THE GFS
INDICATING LARGE 150 METER NEGATIVE HEIGHT ANOMOLY LINGERING OVER
THE PACIFIC NORTHWEST AND SOUTHWEST CANADA AS SHORT WAVE TROUGHS
HELP TO CARVE OUT A LONG WAVE TROUGH IN THIS AREA THAT WILL CONTINUE
THROUGH NEXT WEEK.  MEANWHILE...LARGE POSITIVE ANOMOLY GRADUALLY
EXPANDS ACROSS GTLAKES DURING THIS TIME AS UPPER LEVEL FLOW REMAINS
WEST TO SOUTHWEST.  EXTENDED MODELS INCLUDING HI RES
ECMWF...GFS...UKMT AND CANADIAN IN RELATIVELY GOOD AGREEMENT ON
CARRYING POTENT SHORT WAVE TROUGH FROM CENTRAL PLAINS ACROSS
NORTHWEST WISCONSIN ON MONDAY.  MID LEVEL TROUGH CARRIES ACROSS
SOUTHERN WISCONSIN AFTER MIDNIGHT SUNDAY NIGHT THROUGH MID MORNING
MONDAY WITH LOW LEVEL CONVERGENCE PASSING THROUGH DURING THE DAY.
HENCE WL CONTINUE THE CHANCE POPS BUT INCREASE TO 50 PERCENT IN
WESTERN AREAS.  FOCUS APPEARS JUST WEST WHERE 50KT LOW LEVEL JET IS
EXPECTED SUN NGT. IF AGREEMENT AND CONSISTENCY CONTINUES NEXT
SEVERAL FORECAST SHIFTS...WL INCR TO LKLY WORDING IN PARTS OF CWA
SUN NGT. ECWMF SHOWING BEST CONSISTENCY WITH THIS FEATURE SO FAR.

MONDAYS SYSTEM MOVES RAPIDLY NORTHEAST DURING THE EVENING.  FAST
MOVING SOUTHWEST FLOW CARRIES SECOND VIGOROUS SHORT WAVE ACROSS
CENTRAL PLAINS INTO EASTERN MN/NORTHWEST WI TUESDAY AFTERNOON.
APPEARS ENUF MOISTURE...INSTABILITY AND SHEAR TO CONT MENTION OF
THUNDER TUESDAY INTO TUESDAY EVENING WITH THIS FEATURE...HOWEVER
MREF ENSEMBLE PERCENT OF PRECIPITATION QUITE LOW OVR SRN WI...WITH
EMPHASIS AS EXPECTED FARTHER WEST. STRENGTHENING BAROCLINIC ZONE MAY
LINGER OVER SRN WI/NRN IL WEDNESDAY NIGHT AND THU...HOWEVER
UNCERTAINTY QUITE HIGH.  WITH BRISK UPPER LEVEL WINDS
CONTINUING...WL ADD SMALL POPS IN FOR THIS PERIOD AS WELL.

&&

.AVIATION...VRY UNSTBL AMS OVR WI PRODG SCT -SHRA/TSRA ISOLD SML
HAIL TIL ARND 03Z. CONDS WL RMN VFR XCPT ISOLD MVFR VSBYS IN HVY
SHRA. LK FOR WXNIL AND VFR CONDS AFT 03Z THRU 00Z SUN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

11/35
Hazardous weather outlook, Sep 27, 4:06 AM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
406 AM CDT THU SEP 27 2007

WIZ046-047-051-052-056>060-062>072-280915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
406 AM CDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING.
THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
HOWEVER COLD AIR ALOFT MAY CAUSE STRONGER THUNDERSTORMS TO PRODUCE
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY...AND
AGAIN TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-280915-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
406 AM CDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING.
THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
HOWEVER COLD AIR ALOFT MAY CAUSE STRONGER THUNDERSTORMS TO PRODUCE
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY...AND
AGAIN TUESDAY AND TUESDAY NIGHT.

TZ
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Sep 27, 2:52 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
252 PM CDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     NWS SULLIVAN/MILWAUKEE  42.97N 88.55W
09/27/2007  M43.00 MPH       JEFFERSON          WI   OFFICIAL NWS OBS

            GUST TO 43 MPH/37 KNOTS ON ONE SENSOR, AND 41 MPH ON A
            2ND SENSOR.

0242 PM     HAIL             NWS SULLIVAN/MILWAUKEE  42.97N 88.55W
09/27/2007  M0.25 INCH       JEFFERSON          WI   OFFICIAL NWS OBS

            HAIL BEGAN 242 PM, ENDED 247 PM.

&&

CRAVEN
Local storm report, Sep 27, 2:59 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 PM CDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             NWS SULLIVAN/MILWAUKEE  42.97N 88.55W
09/27/2007  M0.25 INCH       JEFFERSON          WI   OFFICIAL NWS OBS

            2ND HAIL EVENT...FROM 252 TO 257 PM CDT. SOME STONES UP
            TO 3/8 INCH. HAIL NEARLY COVERED THE GROUND. TEMPERATURE
            FELL TO 51 F.

&&

CRAVEN
Local storm report, Sep 27, 3:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 PM CDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             3 SW WAUNAKEE           43.16N 89.49W
09/27/2007  M0.50 INCH       DANE               WI   TRAINED SPOTTER

            1/2 INCH DIAMETER HAIL 3 MILES SOUTHWEST OF WAUNAKEE.

&&

WOOD
Local storm report, Sep 27, 3:21 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
321 PM CDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             3 SSE BROOKFIELD        43.02N 88.10W
09/27/2007  E0.50 INCH       WAUKESHA           WI   TRAINED SPOTTER

            ESTIMATED 1/2 INCH DIAMETER HAIL AT INTERSECTION OF
            MORELAND ROAD AND GREENFIELD AVENUE.

&&

WOOD
Local storm report, Sep 27, 3:23 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 PM CDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             3 SSE BROOKFIELD        43.02N 88.10W
09/27/2007  E0.50 INCH       WAUKESHA           WI   TRAINED SPOTTER

            ESTIMATED 1/2 INCH DIAMETER HAIL AT INTERSECTION OF
            MOORLAND ROAD AND GREENFIELD AVENUE.

&&
CORRECTED MOORLAND ROAD SPELLING

WOOD
Local storm report, Sep 27, 4:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
412 PM CDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TORNADO          3 W FRANKSVILLE         42.76N 87.97W
09/27/2007                   RACINE             WI   PUBLIC

            BRIEF TOUCHDOWN AT INTERSECTION OF THREE MILE RD AND 68TH
            ST. POSSIBLE ROOF DAMAGE.

&&

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:44 PM CDTSpecial Marine WarningMKX61 min
Sep 27, 3:44 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine31 min
Sep 27, 3:48 PM CDTSpecial Marine WarningMKX57 min
Sep 27, 4:49 PM CDTSpecial Marine WarningMKX56 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.